MAUDE Adverse Event Report: MENTOR TEXAS MENTOR CPX 4 BREAST TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS MENTOR CPX 4 BREAST TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Catalog Number 3548214
Medical Device Problem Codes Material Rupture (1546); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Seroma (2069); No Code Available (3191)
Date of Event 08/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the device has not been returned for analysis, no product failure analysis can be conducted, and no determination of possible contributing factors can be made.As such, the investigation will be closed.If the complaint device is received in the future, the investigation will be reopened and conducted as appropriate.The device history record (dhr) was reviewed, and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.(b)(4).
 
Event or Problem Description
It was reported that a female patient underwent a breast augmentation revision procedure with a mentor cpx 4 breast tissue expander 550cc device and an unspecified mentor tissue expander device that both deflated after implantation.The patient and the surgeon both claim that the devices leaked not long after they were implanted (approximately one week after surgery).As a result, the patient underwent bilateral explantation and replacement with unspecified breast prostheses on an unknown date.This medwatch report is for the mentor cpx 4 breast tissue expander 550cc device.
 
Additional Manufacturer Narrative
On 11/08/2018, mentor received additional information about the event.It was discovered that the suspect medical device (tissue expander) was not leaking.Following a nipple sparing mastectomy on the patient¿s left side, the surgeon inserted the tissue expander along with veritas.After a couple of further expansions, the patient presented with a change in shape.Initially, it was thought to be due to a leak as there was fluid found outside the tissue expander.The surgeon observed that the veritas had torn and given way.The tissue expander was intact, and surgeon washed with betadine, reinserted the implant with minimal volume, and resutured the veritas and pectoralis major.The following week, the patient presented with infection and the tissue expander and the veritas had to be removed.(b)(4).On 11/09/2018, the mentor product analysis lab received the device for evaluation.The analysis has begun but is not complete at this time.When the investigational analysis has been completed, a supplemental report will be submitted.(b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2018, mentor completed the investigation on the suspect medical device.Upon receipt, the device contained white fluid.No foreign material was observed within the device nor on the shell surface.The device appeared intact.No anomalies were observed.A root cause failure analysis will not be conducted since the investigation could not confirm that an actual failure of the device to conform to expected performance had occurred.Infection, manifested by swelling, tenderness, pain and fever, may appear in the immediate postoperative period or at any time after insertion of the implant.Infection is a known complication associated with any surgery.Mentor product analysis lab concluded the reported infection occurred from a source other than the device.Infection is a known complication associated with any surgery and is referenced in our current product insert data sheet.Excessive postoperative accumulation and/or transient re-accumulation of fluid around an implant most likely occur soon after surgery; however, it can occur at any time.Symptoms from seroma may include swelling, pain, and bruising.While the body absorbs small hematomas and seromas, some will require surgery.Seromas presenting after the immediate post-operative period may require additional work-up by the surgeon.Seroma is a known complication associated with this surgery and is referenced in our current product insert data sheet.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
Patient code "2069" for seroma was added to follow-up report #1.After further review of this event, mentor determined that the patient did not develop seroma.Patient code "2069" for seroma does not apply to this event.Manufacturer's reference number: (b)(4).

Brand Name
MENTOR CPX 4 BREAST TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
MDR Report Key8011969
Report Number1645337-2018-06465
Device Sequence Number1463882
Product Code LCJ
UDI-Device Identifier00081317006558
UDI-Public00081317006558
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2022
Device Catalogue Number3548214
Device Lot Number7561363
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2018
Initial Date Received by Manufacturer 10/09/2018
Supplement Date Received by Manufacturer11/08/2018
12/24/2018
01/03/2019
Initial Report FDA Received Date10/28/2018
Supplement Report FDA Received Date12/07/2018
01/02/2019
01/04/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;